In 1999, the American Journal on Addictions published an article that examined thirty-three case studies involving the use of the psychedelic drug ibogaine for the treatment of heroin withdrawal.
Seven of these 33 treatments were conducted in the United States between 1962-1962 and the remainder were conducted in the Netherlands from 1989-1993.
The participants of these treatments were administered ibogaine after having been off of methadone for at least 24 hours and then asked to lie down in a quiet, dimly lit room. Meanwhile, the doctors observed and recorded their behavior, taking note of any withdrawal symptoms, such as sweating, excessive vomiting, tachycardia, or shivering.
During the treatment, the doctors also took note of any subjective complaint made by the participants, such as muscle cramps or nausea.
According to the authors of the study, “Twenty-five (76%) of the patients had no signs or subjective complaints at 24 and 48 hours and did not seek to obtain or attempt to use opioids for at least 72 hours after the initial dose of ibogaine. The reported onset of relief of symptoms was rapid—within 1 to 3 hours for these patients, many of whom were already at least mildly symptomatic from having abstained from opioid use overnight prior to the morning of the ibogaine treatment.”
One patient experienced sweating and another experienced chills during the ibogaine treatment, but neither sought opioid use for at least 72 hours after being treated.
Unfortunately, four patients that received the ibogaine treatment were successfully treated for withdrawal symptoms, but returned to using opiates to manage their addiction within 72 hours. In one patient that regularly used excessive amounts of heroin, ibogaine did not appear to help reduce the symptoms of heroin withdrawal.
Kenneth R. Alper, M.D., Howard S. Lotsof, Geerte M. N. Frenken, M.F.A., Daniel J. Luciano, M.D. & Jan Bastiaans, M.D. (1999). Treatment of acute opioid withdrawal with ibogaine. The American Journal on Addictions, Vol 8:234–242.